Necrotizing lymphadenitis associated with the phenytoin-induced hypersensitivity syndrome

Karthi Subbannan, Jaspal S Gujral

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

A 32-year-old black female was started on phenytoin for seizure prophylaxis following the clipping of an aneurysm. This was stopped after 3 weeks when she developed a generalized skin rash. Over the next week she developed fever, sore throat, dysphagia, and headache. She had an erythematous throat with white exudates on the right tonsil and 1 to 3 cm firm, tender lymphadenopathy in multiple regions. Blood, throat swab and cerebrospinal fluid studies were negative for bacterial or viral infections, except for elevated liver enzymes. CT scan of chest, abdomen, and pelvis showed no lymphadenopathy. Lymph node biopsy suggested necrosis but no evidence of infection, granuloma, or lymphoma. Her lymphadenopathy resolved spontaneously and liver enzymes normalized in 3 weeks. Hypersensitivity syndrome due to antiepileptics manifests as fever, rash, generalized lymphadenopathy, and probably represents a T-cell mediated drug reaction. This reaction may persist despite cessation of the drug, and it may engender expensive evaluation. Careful observation up to 3 weeks after drug cessation may be the best management.

Original languageEnglish (US)
Pages (from-to)937-939
Number of pages3
JournalSouthern medical journal
Volume98
Issue number9
DOIs
StatePublished - Sep 1 2005

Fingerprint

Lymphadenitis
Phenytoin
Hypersensitivity
Pharynx
Exanthema
Fever
Pharmaceutical Preparations
Pharyngitis
Liver
Palatine Tonsil
Exudates and Transudates
Virus Diseases
Enzymes
Deglutition Disorders
Granuloma
Pelvis
Bacterial Infections
Abdomen
Anticonvulsants
Aneurysm

Keywords

  • Hypersensitivity syndrome
  • Necrotizing lymphadenitis
  • Phenytoin

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Necrotizing lymphadenitis associated with the phenytoin-induced hypersensitivity syndrome. / Subbannan, Karthi; Gujral, Jaspal S.

In: Southern medical journal, Vol. 98, No. 9, 01.09.2005, p. 937-939.

Research output: Contribution to journalArticle

@article{24db5e2347974097ac214a6354f831e2,
title = "Necrotizing lymphadenitis associated with the phenytoin-induced hypersensitivity syndrome",
abstract = "A 32-year-old black female was started on phenytoin for seizure prophylaxis following the clipping of an aneurysm. This was stopped after 3 weeks when she developed a generalized skin rash. Over the next week she developed fever, sore throat, dysphagia, and headache. She had an erythematous throat with white exudates on the right tonsil and 1 to 3 cm firm, tender lymphadenopathy in multiple regions. Blood, throat swab and cerebrospinal fluid studies were negative for bacterial or viral infections, except for elevated liver enzymes. CT scan of chest, abdomen, and pelvis showed no lymphadenopathy. Lymph node biopsy suggested necrosis but no evidence of infection, granuloma, or lymphoma. Her lymphadenopathy resolved spontaneously and liver enzymes normalized in 3 weeks. Hypersensitivity syndrome due to antiepileptics manifests as fever, rash, generalized lymphadenopathy, and probably represents a T-cell mediated drug reaction. This reaction may persist despite cessation of the drug, and it may engender expensive evaluation. Careful observation up to 3 weeks after drug cessation may be the best management.",
keywords = "Hypersensitivity syndrome, Necrotizing lymphadenitis, Phenytoin",
author = "Karthi Subbannan and Gujral, {Jaspal S}",
year = "2005",
month = "9",
day = "1",
doi = "10.1097/01.smj.0000173083.52589.47",
language = "English (US)",
volume = "98",
pages = "937--939",
journal = "Southern Medical Journal",
issn = "0038-4348",
publisher = "Lippincott Williams and Wilkins",
number = "9",

}

TY - JOUR

T1 - Necrotizing lymphadenitis associated with the phenytoin-induced hypersensitivity syndrome

AU - Subbannan, Karthi

AU - Gujral, Jaspal S

PY - 2005/9/1

Y1 - 2005/9/1

N2 - A 32-year-old black female was started on phenytoin for seizure prophylaxis following the clipping of an aneurysm. This was stopped after 3 weeks when she developed a generalized skin rash. Over the next week she developed fever, sore throat, dysphagia, and headache. She had an erythematous throat with white exudates on the right tonsil and 1 to 3 cm firm, tender lymphadenopathy in multiple regions. Blood, throat swab and cerebrospinal fluid studies were negative for bacterial or viral infections, except for elevated liver enzymes. CT scan of chest, abdomen, and pelvis showed no lymphadenopathy. Lymph node biopsy suggested necrosis but no evidence of infection, granuloma, or lymphoma. Her lymphadenopathy resolved spontaneously and liver enzymes normalized in 3 weeks. Hypersensitivity syndrome due to antiepileptics manifests as fever, rash, generalized lymphadenopathy, and probably represents a T-cell mediated drug reaction. This reaction may persist despite cessation of the drug, and it may engender expensive evaluation. Careful observation up to 3 weeks after drug cessation may be the best management.

AB - A 32-year-old black female was started on phenytoin for seizure prophylaxis following the clipping of an aneurysm. This was stopped after 3 weeks when she developed a generalized skin rash. Over the next week she developed fever, sore throat, dysphagia, and headache. She had an erythematous throat with white exudates on the right tonsil and 1 to 3 cm firm, tender lymphadenopathy in multiple regions. Blood, throat swab and cerebrospinal fluid studies were negative for bacterial or viral infections, except for elevated liver enzymes. CT scan of chest, abdomen, and pelvis showed no lymphadenopathy. Lymph node biopsy suggested necrosis but no evidence of infection, granuloma, or lymphoma. Her lymphadenopathy resolved spontaneously and liver enzymes normalized in 3 weeks. Hypersensitivity syndrome due to antiepileptics manifests as fever, rash, generalized lymphadenopathy, and probably represents a T-cell mediated drug reaction. This reaction may persist despite cessation of the drug, and it may engender expensive evaluation. Careful observation up to 3 weeks after drug cessation may be the best management.

KW - Hypersensitivity syndrome

KW - Necrotizing lymphadenitis

KW - Phenytoin

UR - http://www.scopus.com/inward/record.url?scp=25844515545&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=25844515545&partnerID=8YFLogxK

U2 - 10.1097/01.smj.0000173083.52589.47

DO - 10.1097/01.smj.0000173083.52589.47

M3 - Article

C2 - 16217991

AN - SCOPUS:25844515545

VL - 98

SP - 937

EP - 939

JO - Southern Medical Journal

JF - Southern Medical Journal

SN - 0038-4348

IS - 9

ER -